Try 1 month for 99¢
1987: Prozac hits the market

Prozac hit the market in 1987. A new antidepressant with fewer side effects than other drugs of its time, it soon became the most-prescribed psychiatric drug in American history and later inspired the pop-culture film Prozac Nation.

Q: I take Prozac for depression. It has definitely helped, but it makes me feel flat, less emotionally responsive. Is this common?

A: Similar to you, the majority of people take one of the most commonly prescribed antidepressants called selective serotonin reuptake inhibitors (SSRIs) such as fluoxetine (Prozac) to treat depression. These drugs help lift the sadness and can bring back more enjoyment of life.

But sometimes, SSRIs go beyond improving mood and make a person feel too little emotion. Some people feel like they've lost the richness of daily life.

Serotonin is one of the brain's chemical messengers. It works along brain circuits that regulate mood and anxiety. SSRIs -- including fluoxetine (Prozac), sertraline (Zoloft), paroxetine (Paxil), fluvoxamine (Luvox), citalopram (Celexa), and escitalopram (Lexapro) -- help boost the availability of serotonin in the brain. This in turn helps those brain circuits tamp down uncomfortable moods.

Scaling back the intensity of moods is often the goal. It's a huge relief if you're very irritable, easily upset, or feeling overly burdened by stress.

But for some people, the reduction in intensity can be experienced as a "blunting" or "dulling" of their emotions. You might not cry at a movie's happy ending or laugh with the same gusto. Or you might feel apathetic and not get the same kick out of doing things you enjoy, like playing golf or painting.

Sometimes the blunting affects sexual response. Some people will say they're not having the same sexual pleasure.

Eliminating the blunting effect may just take a change in the medication dose. Or your doctor may switch you to another type of medication. It's important to report to your doctor how you're feeling, so you can work together to make adjustments along the way.

Get tips on free stuff and fun ideas delivered weekly to your inbox

But don't just stop taking an SSRI on your own; you could relapse into depression, or you could experience discontinuation symptoms such as dizziness, loss of coordination, fatigue, tingling, burning, blurred vision, insomnia, nausea, diarrhea, flu-like symptoms, anxiety, and crying spells.

If a medication switch or a dose change doesn't relieve blunted emotions, consider the trade-offs with your doctor's help. Feeling a little blunted may be better than being terribly depressed. It's important to weigh the options.

(Howard LeWine, M.D., is an internist at Brigham and Women's Hospital in Boston and assistant professor at Harvard Medical School. For additional consumer health information, please visit www.health.harvard.edu.)

Subscribe to Breaking News

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.
0
0
0
0
1

Load comments